Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 113, NWS Charleston, SC

June 10, 1998Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 10, 1998, 3:31 PM EDT for Colleton County, South Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 1998, 3:31 PM EDT (19:31 UTC)
Expired
Jun 10, 1998, 4:15 PM EDT
In force
44 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 42 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
381 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 101931 RRA
SVRCHS
SCC029-102015-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
331 PM EDT WED JUN 10 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLLETON COUNTY IN SOUTH CAROLINA

* UNTIL 415 PM EDT

* AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM AROUND WALTERBORO... MOVING SOUTHEAST AT 25
  MPH.
L
* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JACKSONBORO AT 340 PM EDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

TJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:50 PM EDT, 41 minutes earlier.

Area forecast discussion, Jun 10, 2:50 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
250 PM EDT WED JUN 10 1998

RUNNING A LTL LATE...SORRY.
ACTIVE AFTN FOR THE SE. BKN LINE CONT TO PUSH S ACRS CHS CWA...EXPCT TO
SEE ACTIVITY CONT THRU AT LST ERLY EVE AND POSS INTO LATE EVE FURTHER S
PORTION AS STORM CURVES SEWRD FROM SERN TENN. LATEST SAT IMAGES
INDICATES TRAJECTORY MAY BE A BIT MORE S...SO GA COUNTIES MAY HANG ON
LONGER TO ACTVTY TONIGHT. COVG SHOULD WARRANT CHC THRU THE EVE AND CAN
BE WORDED A DECREASING TREND MAINLY AFTR LATE EVE OR MIDNITE...AND
SEVERE AS WELL. 50 TO 60 POP COULD WORK. QUICK LUK AT MODELS SHOW RDG
CONTNG OVR THE ERN US WITH FOCUS OF MAIN SUPPORT FOR MCS TYPE DEVLPMNT
MOVING TO THE N. WE'RE DEFINITELY IN THE SUMMERTIME SOUP AGAIN WITH
VERY HIGH DWPTS IN STORE AND TEMPS EXPCTD IN TO AT LEAST LWR 90S
INLAND. WINDS A BIT TRICKY INITIALLY BUT SHOULD MAINTAIN A GENLY SWRLY
FLO ON BOTH ZONE AND CWF...CWF EXPCTD BLO SCA CRIT.

CHS ARPT  BB  74/92/75/93  5322
CHS CITY      78/89/78/89
SAV       BB  74/93/74/95  5222

S CST
...SVR TSTM WATCH TIL 8 PM...
.TONIGHT...MOSTLY CLOUDY EARLY WITH A 50 PERCNT CHC OF TSTMS...SOME
POSSIBLY SVR. PCPN DECREASING AFTER MIDNIGHT. LOWS MID 70S INLAND AND
UPR 80S CST. VARIABLE WIND 15 KT EARLY...BECMG SW 10 TO 15 MPH.
.THU...PARTLY CLOUDY WITH A 30 PCNT CHC OF SHOWERS/TSTMS. HIGH LWR 90S
INLAND...UPR 80S CST. SW WIND 10 TO 15 MPH.
.THU NIGHT...PARTLY CLOUDY. A 20 PERCENT CHC OF EVE TSTMS. LOWS MID TO
UPR 70S.
.FRI... PARTLY CLOUDY WITH A 20 PCNT CHC OF SHOWERS/TSTMS. HIGHS LWR
90S INLAND...UPR 80S CST.

MJR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 12:39 PM EDTSevere Thunderstorm WarningCHSCharleston46 min
Jun 10, 2:06 PM EDTTornado WarningCHSCharleston19 min
Jun 10, 2:25 PM EDTSevere Thunderstorm WarningCHSColleton45 min
Jun 10, 2:35 PM EDTSevere Thunderstorm WarningCHSCharleston45 min
Jun 10, 3:56 PM EDTSevere Thunderstorm WarningCHSHampton49 min
Jun 10, 4:18 PM EDTSevere Thunderstorm WarningCHSBeaufort62 min
Jun 10, 4:29 PM EDTSevere Thunderstorm WarningCHSAllendale46 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.